From Powder Springs, Georgia, USA:
Lately, my daughter has been having a lot of lows. I have decreased the amount of insulin we give her through the pump but she is still going low, especially in the afternoon and at night. Currently, we have the basal set at 0.05 (the lowest it will go) from 12:00 p.m. until 6:00 p.m. Her last bolus is at noon (lunch ratio of 1 to 20). When she comes home after school, she is in the lower 100s mg/dl [5.6 to 6.1 mmol/L] and has been pretty steady for a couple of hours according to the CGMS. She is given an uncovered snack of about 15 grams of carbohydrates, however, she is still going low at about 5:00 p.m. Is it possible to put the basal at 0.00 for six hours. I am scared to do this in case the tubing gets clogged or the insulin crystallizes because there is no insulin being pushed through for so long. I am also worried that ketones will be produced because she does not have any background insulin for six hours.
I am very confused about why she is requiring less insulin these days. Currently, her TDD (total daily dose) is 14 units (this is down from 20 to 22 units). She is also going low at night so I am reducing the basal at night as well. I can see the TDD going even lower in the next couple of days. She is seven years old and weighs 49 pounds. She is taking Apidra, which she has been on for six months. Is it possible that her body is still producing insulin after five years? Why is she requiring less insulin these days? She has not increased her normal day activity.
This does seem strange to me. Before I get all intellectual, why not swap out the pump and see what happens? This just doesn't make sense right now.
[Editor's comment: See also a similar question about "low" blood sugars. Note that the doctor answering this question has indicated that "A NORMAL glucose (diabetic or not) is about 60 to 100 mg/dl [3.3 to 5.6 mmol/L], and most clinicians do not get concerned until the glucose value is less than about 50 mg/dl [2.8 mmol/L]." You did not indicate a range for those 5 p.m. lows. Please discuss with your diabetes team changing your daughter's lunch ratio and/or reducing her basal rate beginning around 10 a.m.
You did not provide enough information about your nighttime issue for any suggestions. Again, speak with your diabetes team as they know your child's history. BH]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.